Skin rashes are common side effects of cancer treatments, including chemotherapy, radiation therapy, immunotherapy, and targeted therapy. Usually occurring within a few weeks of treatment, these rashes can manifest anywhere on the body, but they most often appear on the face, scalp, neck, chest, and upper back. They can be itchy, burning, stinging, or painful. These types of sensations are not considered an allergic reaction, but rather rashes from cancer treatment.
Some common rashes for those undergoing cancer treatment include papulopustular eruptions, which are itchy and painful; radiation dermatitis, which occurs where a patient receives radiation; radiation recall, which develops where a patient previously had radiation; and hand-foot syndrome, which is characterized by pain, swelling, and redness in the hands and feet.
Usually, over-the-counter creams, soaps, lotions, and moisturizers can help control rashes, but sometimes medication is prescribed. When experiencing rashes, make a list and keep track of all of the products being used on the skin in case any of them are contributing to the problem. Communicate with the cancer care team as soon as rashes begin to appear.